Vitamin and all-natural herbal supplements may sound safe and harmless, but these seemingly innocent pills pose a real safety risk to your child. Vitamin and pill bottles should never be left within arms reach of a child, but certain supplements pose a greater threat than others.
Here are ten “innocent” supplements that could actually poison your child.
Iron overdose is a leading cause of poison-related injury and death to young children. Children’s multivitamins, adult multivitamins, adult prenatal vitamins, and iron salts are the most common source of child iron poisoning. Too much iron can cause GI damage, and systemic damage throughout the body. Children under the age of 6 make up the majority of iron overdose cases.
Vitamin C is a water-soluble vitamin that, on its own, may not pose a serious health risk. The danger in vitamin C lies in its ability to interact with other products or medications your child is taking. Vitamin C can slow the body’s processing of acetaminophen, a commonly used fever reducer and pain reliever, leading to liver damage or failure.
Fat soluble vitamins such as vitamin A pose a greater risk to children due to their ability to accumulate in the body. Vitamin A toxicity is more easily developed in children than adults. Too much vitamin A can lead to accumulation of water in the brain (hydrocephalus), severe headaches, bone pain, and vomiting.
Another fat soluble vitamin with the potential to be toxic to your child is vitamin D. In infants, a single 15 mg dose could be toxic, compared to 50 mg for adults. Vitamin D toxicity can lead to nausea, vomiting, and calcium crystal deposits in the body’s soft tissues that may damage the heart, kidneys, and lungs.
Poison control centers receive reports of over 60,000 instances of vitamin toxicity each year. The biggest culprit – multivitamins. Multivitamins may contain iron, fat soluble vitamins A and D, vitamin C and more, all in one pill.
If your child accidently gets into your adult multivitamin or prenatal vitamin, the risk of vitamin toxicity is even greater than if they consumed too many pediatric vitamins. With pills that look and often taste like candy, vitamins pose a real child poisoning risk.
Children are especially sensitive to the effects of iodine, a mineral needed for thyroid health. Large doses of iodine can cause harmful symptoms including abdominal pain, coughing, delirium, fever, seizures, and shock.
St. John’s Wort
St. John’s Wort is one of the most commonly purchased herbal supplements in the United States. It is often used to help treat depression and anxiety. This herb has serious interactions with a large number of medications, and can have side effects that include tingling, headache, rash, stomach upset, and severe reaction to sun exposure.
Comfrey is an herb used mainly in topical preparations such as ointments and creams to treat wounds and reduce inflammation. Many countries have banned oral products containing comfrey as it has toxic substances called pyrrolizidine alkaloids that damage the liver and can lead to death.
Kava is another herb used for anxiety and depression. The FDA has warned people of the risks of kava, including serious illness, liver damage, and even death. These side effects can even occur when an adult takes the recommended amount, so the risks of a child accidentally consuming an overdose of kava are tremendous.
Many people use melatonin as a sleep aid, but this supplement could alter the levels of hormones in young children and could be particularly dangerous to children with existing medical conditions like diabetes, liver disease, cerebral palsy, migraines, depression, or hypertension.
Colloidal silver is used as a natural antibacterial and antimicrobial agent, but an accidental overdose by your child could leave them with permanently bluish-gray skin.
44% of child poison exposures involved children under the age of six. Young children have a natural tendency to put things in their mouths, and older children may associate vitamins and pills with candy.
A childproof cap will not guarantee your child’s safety. Pill bottle locks or locking medicine storage are an easy and affordable way to protect your child from accidental, and potentially fatal, poisoning. Vitamin and herbal supplements may seem harmless, but these innocent pills pose a real threat to your child’s safety.